Use Caution With Pain Relievers
Acetaminophen is a safe and effective pain
reliever that benefits millions of consumers. However, taking
too much could lead to serious liver damage. The drug is
sold under brand names such as Tylenol and Datril, but it
is also available in many cough and cold products and sleep
aids, and is an ingredient in many prescription pain relievers.
The Food and Drug Administration warns consumers that all
over-the-counter pain relievers should be taken with care
to avoid serious problems that can occur with misuse.
Acetaminophen can cause liver injury through
the production of a toxic metabolite. The body eliminates
acetaminophen by changing it into substances (metabolites)
that the body can easily eliminate in the stool or urine.
Under certain circumstances, particularly when more acetaminophen
is ingested than is recommended on the label, more of the
harmful metabolite is produced than the body can easily
eliminate. This harmful metabolite can seriously damage
The signs of liver disease include abnormally
yellow skin and eyes (jaundice), dark urine, light-colored
stools, nausea, vomiting, and loss of appetite. The signs
can be similar to flu symptoms and may go unnoticed for
several days if consumers believe their symptoms are related
to their initial illness. Serious cases of liver disease
may lead to mental confusion, coma, and death.
To avoid accidental overdosing, it's very
important not to take more than the recommended dose on
the label. Also, you should not take acetaminophen for more
days than recommended, or take more than one drug product
that contains acetaminophen at the same time. Consumers
should be aware that taking more than the recommended dose
will not provide more relief.
If you're taking a prescription pain medicine,
check with your doctor first before taking OTC acetaminophen.
The prescription pain medicine may contain acetaminophen.
Acetaminophen is also available in combination with other
OTC drug ingredients. So, you need to check the labels of
other OTC drug products for the ingredient. In some cases
of accidental acetaminophen overdose, it appears that consumers
used two or more acetaminophen-containing products at the
Some individuals appear to be more susceptible
to acetaminophen-induced liver toxicity than others. People
who use alcohol regularly may be at increased risk for toxicity,
particularly if they use more than the recommended dose.
Further research needs to be conducted in alcohol users
to determine what factors make some alcohol users more susceptible
to liver injury than others.
Parents should be cautious when giving acetaminophen
to children. For example, the infant drop formula is three
times more concentrated than the children's suspension.
It's important to read drug labels every time you use a
drug and to make sure that your child is getting the children's
formula and your infant is getting the infants' formula.
Consumers should also know that there is a
potential for gastrointestinal bleeding associated with
the use of aspirin and other nonsteroidal anti-inflammatory
drugs (NSAIDs) such as ibuprofen and naproxen. Aspirin is
sold under brand names such as Bayer and St. Joseph's. Ibuprofen
is sold under names such as Advil and Motrin. Naproxen is
sold under the name Aleve. There are generic versions available
for all of these products, as well.
The risk for bleeding is low for those who
take these products intermittently. For those who take the
products on a daily or regular basis, the risk is increased,
particularly for those over 65 years of age or those who
take corticosteroids (such as prednisone). Those who use
hormone therapy (estrogens and progestins) for post-menopausal
symptoms or birth control do not have an increased risk
In addition, consumers should ask health care
providers about NSAID use if they have kidney disease or
are taking diuretics (fluid pills).
The FDA is proposing new labeling that will
inform consumers of the risk of liver toxicity from products
containing acetaminophen, the risk of GI bleeding from the
use of products containing NSAIDs, and factors that may
increase these risks. The proposed new labeling will also
better inform consumers about the ingredients contained
in these products. In the meantime, read labels carefully,
be sure you are getting the proper dose, and check with
your health care provider to be sure that you can use these